NEWS

Alzheimer drug Aricept subject of new Health Canada warnings

01/23/2015 03:18 EST | Updated 03/25/2015 05:59 EDT
Aricept, a popular Alzheimer's drug, may cause two rare but potentially serious health conditions, according to a new warning issued by Health Canada.

Aricept is one of the most common drugs prescribed to Alzheimer patients. The warning connects the drug to a risk of rhabdomyolysis, a rare condition involving the breakdown of muscle tissue, and neuroleptic malignant syndrome, a neurological disorder.

John Breitner, Canada research chair on dementia at the Douglas Institute in Montreal, told CBC News people should not overreact to the warning.

"All drugs have potential complications and side effects," said Breitner.

"This is not a common side effect … but it’s been documented now often enough that the agency felt obliged to make it known that this is a potential risk."

He said the apparent connection will become part of the risk-benefit calculation that doctors go through when they’re prescribing.

P.E.I. provincial geriatrician Dr. Tim Stultz said about 60 to 70 per cent of his patients with Alzheimer’s are prescribed Aricept. He said the warning came as a surprise to him.

"In the last 15 or so years of doing geriatrics I haven't seen any cases due to Aricept," said Stultz.

While the side effects may be rare, the Alzheimer's Society of P.E.I. says it is helpful to have the warning out there.

"The more we know about any medication that possibly has other symptoms or side effects to it, it's very important that we're looking to Health Canada for those warnings and to be made aware of that," said society CEO Corrine Hendricken-Eldershaw.

"Their best minds and researchers would have taken a look at what is the prevalence of this actually happening."

Symptoms of rhabdomyolysis include a combination of fever, muscle or joint pain, weakness, nausea, and dark urine. In neuroleptic malignant syndrome people may notice high fever, muscle stiffness, irregular heartbeat and pulse, and mental changes such as delirium and agitation.

Health Canada says if patients noticing any of these symptoms they should stop taking the drug immediately and contact a doctor.

Pfizer Canada, which distributes Aricept, said in a statement to CBC News that it has updated the information it provides to doctors to include the new warnings. The company says it is always evaluating new information on the benefits and risks of its drugs.

MORE:cbcNews